I Celebrated with Blue this Valentine
Like usual I checked and reviewed the list of my endoscopy patients for morning before going to bed. Something was odd - a positive drug screen on a middle aged woman admitted with iron deficiency anemia. Her history of gastric bypass would explain the low blood count partly, but surely not her experimenting behaviour. Not sure about the answer, however, I was confident that EGD should be the least problematic adventure that she could have. I believe I jinxed myself with that thought (#1) of being an easy procedure.
A Routine Procedure
After a routine uneventful colonoscopy in room 1, I hopped over to room 2 where lied my adventurous patient with her daughter sitting in a corner. I said hello to both of them, and a cursory glance at the staff who are always hard working and accommodating. Their zeal and attitude is unquantifiable.
It was a few moments into the conversation when the patient and daughter both commented about the need for high dose of sedatives to make her relax. I thought (#2) and ordered the nurse to spray her throat twice with the cetacaine (benzocaine) spray. I generally do it once because it leaves residue in the esophagus obscuring good views and for a somewhat trivial personal reason. The spray smells like bananas reminding me of my staple food in the morning which I gulp down while driving to work.
We got her well sedated with usual doses of fentanyl and versed. The scope easily traversed the upper esophagus in to the small bowel (she has h/o gastric bypass). Not even a gastric remnant noted. We generally see a small gastric pouch connecting to small bowel but not here. May be the surgeon's knife was longer or his intent too incisive. Took small bowel biopsies for celiac disease and came out. Wow I said, ( #3) that went really smooth - easy start to finish. The total of my thoughts, #1 #2 and #3, were enough to shake the cosmic balance.
An Unexpected Twist
While completing paper work I heard alarms reporting oxygen saturation down to 85% from a perfect score of 100% just a few minutes after ending the procedure.
The drill ensued to check the equipment:
- Pulse Oximeter
- Wave Form
- O2 is Flowing
Generally, correction of mechanical error is enough to improve the saturation. All equipment passed the test. However, the saturation still hovered at 85%. Patient is however communicative and alert, no distress at all. No change in the color of her face.
Two thoughts came to my mind. I reserved the second one for later, and acted on the first one by giving narcan (naloxone) and mazicon (flumazenil). Both these are reversal agents and should help her breath better if she is retaining CO2.
Ready to Call Code Blue
To my dismay, saturation was down to 80%. Now the panic sets in the room. Nurses are looking at me desperately - they want to call code blue - meaning patient needs immediate resuscitation. Instead I called for a different blue - MB.
I told to myself as I always do - do not panic; act on your second thought. To undo the imbalance created by #1 #2 #3 I needed to act. I uttered the diagnosis of Methemoglobinemia as the nurses frowned at my assessment. They thought I had lost it all and was talking in Hindi.
We needed ABG - arterial gas analysis to cement the diagnosis and get her out of trouble. Sometimes bad news is good news. ABG results revealed an alarming concentration of Methemoglobin (bad hemoglobin) at 65%. That means only 35% of her blood was oxygenating. Her hemoglobin was converted to the bad hemoglobin (Methb) by use of topical benzocaine.
The color of her blood was like Hershey's chocolate syrup. I had asked for Methylene blue (MB) earlier. Yes, the ink Methylene Blue was given to the patient which is the treatment in this case. Based on my one previous experience with this condition I was expecting a rapid reversal from bad to good hemoglobin. Even after receiving 100 mg MB over a 10 minute period, her saturation remained low 75-80%. However, she remained stable clinically.
As time passed, a few more physicians and nursing staff had come in to help with the patient. My thought of a wow moment had already evaporated with descending saturation to 70%. Now I was hearing varied treatment opinions - call poison control, Hyperbaric Oxygen, intubate her, bag mask ventilation.
Confirming the Correct Diagnosis
I stood ground while giving her a dose of dextrose and requested one more vial of MB ( 10 ml - 10mg/ml). ABG revealed Methemoglobin down to 40% - still quite high. With no more choice left we repeated dose of MB - this time 70 mg in 10 minutes after 30 minutes of first dose rather than 60 minutes as recommended.
MB can cause hemolysis (break down of hemoglobin) if given too rapidly and in shorter intervals. The wheels had turned - saturation was improving steadily in small increments and was up to 88%. She was out of danger, stabilized and ABG confirming Methemoglobin down to 15%.
Patient was transferred to ICU and transfused 2 more units of good new blood. She did well with oxygen saturation up to 100% in couple of hours. Her urine color was blue the next morning.
Medical challenges in this case:
1. Establish Diagnosis
Since she did not turn blue which would have indicated methemoglobinemia I acted on the first thought while not wasting time to get ABG and order Methylene Blue.
2. Primary Treatment : Dose and interval of methylene blue
I expected rapid response to 100 mg dose of MB which was a high dose 2 mg/kg for her body weight. I repeated the dose earlier going against traditional guideline since the situation demanded it. I had already ordered blood in case she was to suffer hemolysis from MB overdose.
3. Secondary Treatment
I still transfused 2 units to cover for the extra MB dose. I also gave her dextrose which increases NADPH production and helps with the process of converting bad to good hemoglobin.
In the end, we were relieved that the patient was successfully resuscitated and discharged home.